Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Wilmington, OH

August 2, 2017Owen County, Kentucky

NWS Wilmington, OH issued this special weather statement at Aug 2, 2017, 2:29 PM EDT for Owen County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:29 PM EDT (18:29 UTC)
Expired
Aug 2, 2017, 3:00 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH

County Owen County, KY

The radar

The Louisville radar (KLVX), 120 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS81 KILN 021829
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
229 PM EDT WED AUG 2 2017
 
KYZ094-095-021900-
Owen KY-Grant KY-
229 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GRANT AND NORTH
CENTRAL OWEN COUNTIES UNTIL 300 PM EDT...

At 228 PM EDT, radar indicated a strong thunderstorm near Owenton,
moving northeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Owenton, Sparta, Twin Bridges, Needmore, Holbrook, Long Ridge and New
Liberty.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3859 8496 3869 8488 3869 8487 3870 8487
      3870 8484 3863 8465 3852 8481
TIME...MOT...LOC 1828Z 218DEG 12KT 3858 8482 

$$

Novak

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:46 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 2, 1:46 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
146 PM EDT Wed Aug 2 2017

.SYNOPSIS...
An upper level shortwave lingering along the Ohio/Indiana border
today will interact with an increasingly moist airmass to
produce scattered thunderstorm activity, peaking in the
afternoon with daytime heating. A deep low pressure system in
the Great Lakes region will have a strong cold front cross east
through the Ohio Valley on Friday. High pressure behind the
front will bring a pleasant weekend with cooler and drier air to
the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As mid clouds thin and move off to the east, increasing heating
is allowing for convection to develop. Still expecting scattered
storms through the afternoon with locally heavy downpours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Expect thunderstorm activity to weaken substantially overnight
to start the morning with little or no activity in the region.
On Thursday, daytime heating will combine with a moist lower
atmosphere and some very small perturbations in the mid levels
that will help initiate activity with the heating of the day. A
diurnal minimum is expected overnight Thursday, but the approach
of the large scale forcing with the large scale cold front will
ensure that some storms will persist in a scattered nature
overnight, ramping up to more significant coverage along the
front as it crosses on Friday.

Temperatures will not exhibit any large swings given the
increased moisture profile, with highs in the low to mid 80s and
lows in the 60s. Then on Friday, highs will range from the mid
70s in the northwest behind the front to the low 80s in the
southeast. Overnight lows in the mid 60s tonight will rise ever
so slightly tomorrow night to be in the mid and upper 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The post-frontal atmosphere will bring a dry (50s dewpoints)
and comfortable airmass to the region for the weekend. Overnight
lows Friday and Saturday will be in the 50s, around 60 Sunday
through Tuesday. Daytime highs will be in the upper 70s to lower
80s.

Patterns diverge in the extended forecast and most of the
modelers have leaned towards the European model with increased
chances for thunderstorm activity beginning as early as Sunday
night. Southwest flow in the lower atmosphere and a broad but
digging upper level trough necessitates the inclusion of pops
during this time. A surface low is progged to cross east through
Ohio on Monday, ahead of the digging upper level trough.
European model is quicker with the low and dries things out
behind it while the GFS is slower and drier at first, but
lingers activity longer. A drying trend will be found behind the
system whether it is quick or slow, and last through mid week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Scattered convection will occur during the early part of the TAF
period. Difficult to time when these might affect any of the
terminals, so maintained VCTS but tried to limited it to the
hours when coverage would be greatest and therefore having the
better chance of impacting the TAF sites.

Some cumulus may linger through the night, although many places
will clear. There will be an increase in cumulus towards 12Z and
beyond. Scattered showers and thunderstorms will redevelop, but
that far out in time have opted not to include mention of
precipitation in the TAFs.

OUTLOOK...Thunderstorms are possible Thursday afternoon through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...
Hazardous weather outlook, Aug 2, 5:00 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EDT Wed Aug 2 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
500 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will cross the region Friday. While the system
experiences unfavorable early timing and then a significant cloud
shield to inhibit much daytime heating, wind profiles suggest that
some storms may become organized enough to produce damaging winds or
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 1:56 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
156 PM EDT WED AUG 2 2017

KYZ094-095-021830-
Owen KY-Grant KY-
156 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT AND CENTRAL OWEN
COUNTIES UNTIL 230 PM EDT...

At 156 PM EDT, radar indicated a strong thunderstorm over Owenton,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Williamstown, Owenton, Twin Bridges, Keefer, Stewartsville, Elk Lake,
Needmore, Cherry Grove, Elmer Davis Lake, Holbrook, Lawrenceville and
Long Ridge.

This includes I-75 in Kentucky between mile markers 148 and 153.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3844 8489 3856 8494 3869 8465 3855 8452
TIME...MOT...LOC 1756Z 249DEG 29KT 3851 8483

Novak
Special weather statement, Aug 2, 2:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
229 PM EDT WED AUG 2 2017

KYZ094-095-021900-
Owen KY-Grant KY-
229 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GRANT AND NORTH
CENTRAL OWEN COUNTIES UNTIL 300 PM EDT...

At 228 PM EDT, radar indicated a strong thunderstorm near Owenton,
moving northeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Owenton, Sparta, Twin Bridges, Needmore, Holbrook, Long Ridge and New
Liberty.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3859 8496 3869 8488 3869 8487 3870 8487
      3870 8484 3863 8465 3852 8481
TIME...MOT...LOC 1828Z 218DEG 12KT 3858 8482

Novak

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:52 PM EDTSpecial Weather StatementILNHighland23 min
Aug 2, 4:55 PM EDTSpecial Weather StatementILNPike35 min
Aug 2, 5:01 PM EDTSpecial Weather StatementILNRoss44 min
Aug 2, 5:21 PM EDTSpecial Weather StatementILNLicking39 min
Aug 2, 5:54 PM EDTSpecial Weather StatementILNLicking51 min
Aug 2, 6:02 PM EDTAreal Flood AdvisoryILNDelaware, Franklin, Licking3 hr
Aug 2, 7:08 PM EDTSpecial Weather StatementILNButler52 min
Aug 2, 1:56 PM EDTSpecial Weather StatementILNGrant, Owen34 min
Aug 2, 2:13 PM EDTAreal Flood AdvisoryILNGrant, Owen3 hr
Aug 2, 2:34 PM EDTSpecial Weather StatementILNOwen26 min
Aug 2, 3:07 PM EDTAreal Flood AdvisoryILNOwen3 hr
Aug 2, 3:30 PM EDTSpecial Weather StatementILNLewis45 min
Aug 2, 7:25 PM EDTSpecial Weather StatementILNBoone50 min
Aug 2, 7:28 PM EDTSevere Thunderstorm WarningILNBoone10 min
Aug 2, 7:01 PM EDTAreal Flood AdvisoryILNDearborn3 hr
Aug 2, 7:06 PM EDTSpecial Weather StatementILNOhio, Switzerland39 min

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.